ADHD and Depression: Our 8 year old son... - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

12,839 members4,158 posts

ADHD and Depression

mariner8993
mariner8993

Our 8 year old son was diagnosed earlier this year and started meds a couple of months ago. We started with Vyvanse but the rebound meltdowns when the meds wore off were disastrous so we then switched to 30mg of ritallin. After the first day it seemed like a miracle drug. We had our happy fun loving son back for a day! He said he was very happy and wrote a card to us at school the next day thanking us for the new medication. Well those effects unfortunately only lasted 2 days. The meds are definitely working during school and we now have to give him an afternoon dose to help him through the rest of the day. He still speaks nasty to us at home and doesn't listen very well but we've accepted that that's not him or how he wants to be. Our main concern is he doesn't seem to enjoy much, or at least show any emotions. He loves video games of course and is active in hockey and soccer as well but he doesn't get or stay excited about anything. Other kids are having fun with each other but he just seems zombie like. My long winded question is, could this be the meds or is it depression associated with ADHD? Or a combination of both? Would a different medication be helpful and help him be his happy self again? I'd hate to have to start him on depression meds so young in life if that's what it is. Any thoughts and help would be appreciated!

11 Replies

I experienced similar behaviors when my son first started meds. This is not normal behavior. Let your doctor know about the behavior changes and zombie like moods. They can adjust or change to a new medication. Sometimes it takes several trials to find the right medication.

mariner8993
mariner8993 in reply to Janice_H

Thanks! It's hard because we know the medication is working as he's doing great at school so it would be a tough choice to switch to another one but we want our boy back!

Janice_H
Janice_H in reply to mariner8993

Don't be afraid to switch. Your son deserves to feel happy and excited about his life. There was a period where my son was lethargic, zombie-like, aggressive and arguing a lot. He was just not himself at all. After switching medications it was better. Since diagnosed with ADHD, he has tried 4 different medications.

Ldydy24
Ldydy24 in reply to Janice_H

I totally agree. It took us 7 different meds to find the right one for my son. Unfortunately finding the right meds that work while keeping their personality can take some time. Don’t be afraid to try something new. If the meds are working but your son is “zombie like” it may mean the dose is too high and you can discuss with your dr try lowering the dose. The afternoons get dicey after the meds wear off. A small skort acting dose of meds around 3pm normally can help with that so he transitions into the evening more pleasant.

Hi Mariner8993, I’m so sorry for the frustration your son is having and I’m sure you, as parents are experiencing. It’s so painful to experience the ups and downs. My daughter was diagnosed with adhd at 7 & depression at 9. Temper tantrums lasted for hours at a time and it was so hard to not be able to help her. We initially started her on Prozac & she came back to life. We didn’t start adhd meds until a couple years later when we got the depression under control.

You don’t have to settle for meds that aren’t working or are somewhat working. I know it’s exhausting trying new meds, on/off meds, etc, but keep investing. Keep a journal of what time you gave him his meds and maybe the next day, try it at a different time. Maybe the dose is too high/ too low or you need an extended release.

My daughter is on Focalin short acting and does v well. Vyvance made my daughter too emotional but it’s different for everyone.

It’s an arduous road but keep trying and researching! Best wishes to you.

Hi there,

I would say it’s a combination of both. We are on our third ADHD meds for my 16-year-old son and he continues to have those side effects plus eating very little as it takes away his hunger.

My son is 9, we are trying to figure out meds. He started at 18mg, it was helping a bit but maybe not enough. We just went to 27mg. Yesterday was his first day at school and at the end of the day he told me how sad he was and he couldn't get unsad. That was not an issue at 18mg. So I think 27 is too high. Maybe 30 is too high for your son. Could you try less and see? This trial and error is hard. Im with you.

mariner8993
mariner8993 in reply to azgin

He's on ritallin which only comes in 10mg increments. 20mg doesn't seem as effective as the 30mg but not sure if it's the 30mg that makes him feel the way he does. When he was playing hockey it was only an afternoon 10mg dose. I guess we may have to try a different med like adderall where the dosage can be tailored a little more to what may work for him.

22789
22789 in reply to mariner8993

My son’s Ritalin comes in 10mg with a crease down the middle so it can be cut in half.

I’m sorry to hear about what you’re going through with your son. It’s can be so upsetting and frustrating at times! My son is 14 and has been on meds for ADHD since he was 8. He’s also been on a couple of different types meds as he’s grown and changed. We’ve found that not only is the right medication important but just as important is the dossage. Is your son on the lowest dose of his medication? My son has had these same symptoms also until the Dr. switched him to a lower dose. After this, his “ zombie “ type symptoms were gone but he was still more calm and focused than usual! It’s a tough balancing act but I would definitely let his Dr. know right away and see if a lower dosage might be the answer. Good luck!

It's helpful to know that stimulant medications can cause irritability, especially when it's wearing off. In fact, the biggest complaints my son had about his Adderall was the extreme irritability as he "came down" from it. He could be really mean for no reason. Concerta did not work well for him, but Vyvanse has had the best efficacy with the fewest side effects.

You may also like...